Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
Sorry to hear about your mum, I was starting chemo this time last year for bc. As has been said, there are a number of chemo regimes to treat bc, I was on 6 infusions of FEC-T, which seems to be one of the most common ones.
It's really difficult to predict how it will affect your mum, as some peeps have really mild side effects - I was one of those - so fingers crossed chemo is kind to your mum too.
Most women treated for bc put weight on - despite everything tasting awful, most women maintain a healthy appetite, I think the steroids play a part in this.
My mantra right through treatment was 'Drink plenty of water - and then drink some more; plus a teaspoonful of Manuka Honey to help with everything else.
Surgical type white cotton gloves and socks (I got mine from Tesco) are good as if your mums skin is affected - and it tends to be just hands and feet - then these are brilliant for covering and keeping in emollient creams such as Epiderm - available on prescription from her GP. Just a thought, she is entitled to free prescriptions for 5 years.
Ginger biscuits are great to nibble on for nausea - she shouldn't have any though as the anti-nausea drugs these days work really well.
I would also take a look at the Breastcancercare forum as she/you will find a ton of information on there as well as other ladies going through treatment with her.
Oh, and I never had any bowel problems - but I did eat a handful of prunes for a few days following infusions. X
'When a very close friend was going through' it I mean! Bloody phone!
Hi, not been through chemo myself but when a very close friend was u asked the same. Answers were cashmere socks, lovely pyjamas or stuff to 'lounge' in, and Sherbert Lemons! Also, a wonderful idea someone gave me to lift his spirits - a photo book! If possible, get as many people you can (I even managed Fulham Football Team for ours) to do photos of themselves, silly or otherwise, showing messages of support.
I wish your mum a successful recovery and the best of luck with the treatment x
Sorry to hear about your mum. I've just started chemo and the best present I was given was lovely snuggly PJs by my Dsis. I have no appetite and so chocs etc are no good, and I have no concentration span so often don't feel like reading. But I do spend a lot of time lounging about so snuggly stuff like PJs or a cosy blanket are much appreciated.
Re food and drinks, I found mint tea and ginger drinks really good for nausea.
To be honest, talk, the hospital team should be dealing with the small side effects as well. For example, some chemo gives some people mouth ulcers. I had precisely 1 sore spot in my mouth after the first cycle. They immediately gave me a special gel mouth rinse which I never then needed.
The bad taste is as far as I remember a sort of metallic taste. Mints may or may not help with that but it's worth a try.
The real biggie I think is that cancer and chemo can be very debilitating - physically, mentally and emotionally. Physically your mum should try to keep as active as possible but accept that she will be tired and weak. She should nap when she needs to.
It's the mental and emotional support you can probably do the most about. Yes to nice skin creams, bath salts, stay cool pillow, etc. Also throw in some special nail care creams - the chemo played havoc with my nails and the damaged nails still aren't completely grown out. Do you live close enough to go round and give her a manicure / pedicure? It's little things like that that can help keep her spirits up.
Does your mum like to read? If so, how about a couple of books to snuggle under the duvet with?
Thank you all so much :-)
my mum don't really want to talk about it in depth and i won't push at this point.
I am thinking of a basket with lots of cream for her skin some bath salts, maybe a stay cool pillow, laxative, hydration drinks and maybe mints for any bad taste? What do you guys think about getting her some surgical stockings to help blood flow if she is going to be laying down alot. Xx
Do you know which particular chemo drugs she will be having? Even for breast cancer there are numerous drugs and combinations of drugs that may be given.
For me the worst side effects were from the anti-nausea drugs instead of the chemo itself. My anti-nausea drugs didn't just make my bowels sluggish, they shut them down altogether! It took me until cycle 4 (of 6) to work out that if I started with a pre-emptive dose of Senokot the day before my treatment and then took double doses of Senokot for the 3 days I was on the anti-nausea pills I could keep things ticking over enough to avoid becoming impacted. I did clear this with my oncology team, btw.
Weight loss / weight gain can again depend on both the chemo drugs and the anti-nausea drugs. One of my anti-nauseas was a steroid which stimulated my appetite and I actually put on about a stone during treatment.
What you must bear in mind is that everyone reacts differently. There are many potential side effects but not everyone will have them.
Good luck to your mum and to you.
My DH complained most about the taste in his mouth and that all food tasted the same. I had to spice up his food to make it tasty for him. He lost 2 stone despite eating and not being sick, so was sure the chemo wasn't working but it did. After he went into remission, he worried again as it took many months for him to put back half the weight he lost., despite eating loads.
Oh yes, and his type of chemo < they are all different, depending on the type of cancer>, but the info he was given said that Chemo makes the bowel movements sluggish and suddenly he became very uptight about not going for 6 days and couldn't eat anything now as full up to his neck!!
The GP sent a community nurse round to give him an anenama.
My mum also has cancer in the lymph nodes in her arm pit, she is having cemo followed by an op then radio therapy.
She and my dad have a good relationship also my younger brother still lives at home, so cooking and cleaning is not an issue.
I guess she will need good moisturizes for her skin? Dose is cause any other smaller side affects? As i think the big stuff is covered. Xx
Zombie started her chemo for BC on 17th January last year and finished in May. Any particular questions you have, talk?
Also, you might find it helpful to look under General Health and have a read of the Tamoxifen thread. The ladies there will also help you.
Sorry to hear about your mum. My mum had BC about 15 years ago and thankfully is fine now.
Is she on her own? Seeing both my parents go through chemo, tiredness seemed to be the main thing, so if you can help/arrange help with cooking, cleaning, etc. that will help.
Loss of appetite, dry skin, coping with hair loss are other issues.
How will she get to and from chemo sessions?
I just found out my mum has breast cancer, she starts treatment in a couple of weeks.
I wanted to put together acare package of things she may find handy to have while dealing with the side effects.
Any ideas or insight would be fab.
Thank you. Xx
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.